New onset of old problems…any insight?

Home Welcome to the ADDitude Forums For Women & Girls New onset of old problems…any insight?

This topic contains 2 replies, has 3 voices, and was last updated by  strwbry 5 months, 3 weeks ago.

  • Author
    Posts
  • #100600

    wc9291
    Participant

    Hi everyone, my first post here- just wanted some insight into my situation. Also this might be really long and really disorganized I apologize in advance!

    So I was diagnosed with ADHD about 8 years ago (I’m 27 now). For the past 9-10 months I’ve been taking Concerta 54mg 5x/week and 45mg 2x/week. I started an accelerated nursing program 6 weeks ago and for the past 2 weeks I’ve been feeling terrible! It feels like all my ADHD symptoms returning, but they’re even worse than if I hadn’t taken anything. I’ll get home from class and plop down on the couch, needing to study, and I just can’t. I just feel stuck. I’m tired, but not tired enough to take a nap. I track my sleep and I generally get about 8 hrs a night. Even if I do something to “give my brain a break” after class (like watching TV or playing a game on my phone) I can’t even focus on that. My mind feels completely blank most of the time- I already have memory issues, but on top of that it’s like…someone will ask me a pretty simple question and I just can’t even think of a single word to say.

    Like I said, these were all problems I’ve had in the past that lead me to seek a diagnosis, but they’re so much worse right now. I took concerta (along with Ritalin, adderall, all the usual suspects…) in the past, but I stopped because it would last 12 hrs and the minute it wore off I would be so exhausted I wouldn’t even be able to move, and it would make my extremities super cold all the time. That was back in college though- so it was like, 6 years in between when I first took concerta and when I was prescribed it again. This second time that I was prescribed concerta I started off at 27mg, which really didn’t do anything, and then my psychiatrist upped the script to 45mg. We decided that doing 54mg 4-5x/week and 45 mg the other days was best for me, because I was in school and working full time, so I would take the 54 during the week and the 45mg on weekends.

    I know I could ask my psychiatrist to up the dose, but I feel like- at what point am I just building up a dependence? And I know some people talk about how taking too much concerta, adderall, etc makes them feel like a zombie, and I wonder if that’s whats going on here. Has anyone else had issues like this? I realize this post is getting long, but nursing School was going so well up until recently, and it’s driving me crazy! Thank you so much, you guys!

  • #100644

    ADHDmomma
    Keymaster

    You didn’t really titrate the dosages in the way it’s recommended. You should start at the very lowest dose and only increase if and when needed (Concerta’s lowest dose is 18 mg, and the highest is 54 mg, although some clinicians will combine two pills to prescribe 72 mg). It could be that you require a really high dose, or it could be that you do better on amphetamines than methylphenidates. It’s a lot of trial and error to get the right medication and dose.

    A Patient’s Primer on the Stimulant Medications Used to Treat ADHD

    10 ADHD Medication Mistakes Even Doctors Make

    Penny
    ADDitude Community Moderator, Parenting ADHD Trainer & Author, Mom to teen w/ ADHD, LDs, and autism

  • #100659

    strwbry
    Participant

    This may be redundant, but have you tried exercise? I find that when I exercise regularly, I have more energy, sleep deeper, and focus better. 30 minutes every other day and my head is so much more clear. Best of luck! <3

You must be logged in to reply to this topic.